Virginia, 2003

Flooding in Virginia, February 14 to 17, 2003

February 14 to 17, 2003 · NWS MRX · 5 events in 5 counties and zones

Four day rainfall totals of two to six inches were reported across southwest Virginia, with the highest amounts occurring in Wise and Lee counties. This rainfall combined with melting snowpack (reports of up to a foot in the higher elevations) to produce widespread flooding of rivers and streams, with evacuations ordered below Big Cherry Dam in Wise county due to water flowing over the spillway.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.1 million
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

Four day rainfall totals of two to six inches were reported across southwest Virginia, with the highest amounts occurring in Wise and Lee counties. This rainfall combined with melting snowpack (reports of up to a foot in the higher elevations) to produce widespread flooding of rivers and streams, with evacuations ordered below Big Cherry Dam in Wise county due to water flowing over the spillway. The Clinch and Powell rivers measured significant rises due to the extended rainfall duration and snowmelt in the higher elevations.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Feb 14, 10:15 AM EST, 1 hour 45 minutes earlier.

Area forecast discussion, Feb 14, 10:15 AM EST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
1015 AM EST FRI FEB 14 2003

THE FOLLOWING ARE ALL THE FORECAST DISCUSSIONS FROM THE PAST 24
HOURS...WITH THE MOST RECENT ON TOP. THIS PROVIDES A HISTORY OF THE
DEVELOPMENT OF THE CURRENT FORECAST.

*********************************************************************
LATE MORNING FORECAST DISCUSSION (UPDATE)
1015 AM EST FRI FEB 14 2003

CURRENT SURFACE ANALYSIS SHOWS A STRONG LOW PRESSURE SYSTEM CENTERED
OVER THE SOUTHERN PLAINS...WHILE AREA RADARS INDICATE THAT RAIN IS
SPREADING ACROSS THE FORECAST AREA AHEAD OF THIS SYSTEMS ASSOCIATED
WARM FRONT OVER THE DEEP SOUTH. A FEW SNOW FLURRIES ARE CURRENTLY
BEING REPORTED ACROSS EXTREME NORTHEAST TN WHERE SUB-FREEZING AIR
WILL BE SLOWER TO RETREAT. DONT THINK THIS SNOWFALL WILL BECOME A
PROBLEM...BUT WILL MENTION A CHANCE OF SNOW ACROSS NORTHEAST TN INTO
EARLY AFTERNOON BEFORE CHANGING COMPLETELY OVER TO RAIN. MAYBE AN
ACCUMULATION UP TO AN INCH IN THE MOUNTAINS...BUT THAT SHOULD BE
ABOUT IT. WITH A STRONG LOW LEVEL JET DEVELOPING...THINK THAT WINDS
SHOULD BE INCREASED ACROSS THE HIGHER ELEVATIONS FOR THIS AFTERNOON.
OTHERWISE...FORECAST LOOKS TO BE ON TRACK AND WILL NOT MAKE ANY MAJOR
CHANGES IN OTHER ZONES FOR THIS AFTERNOON.

.MRX...
NC...FLOOD WATCH TODAY THROUGH SATURDAY FOR ZONES NCZ060>061.

TN...FLOOD WATCH TODAY THROUGH SATURDAY FOR ZONES TNZ012>018...
TNZ035>047...TNZ067>074...TNZ081>087...TNZ098>102.

VA...FLOOD WATCH TODAY THROUGH SATURDAY FOR ZONES VAZ001>002...
VAZ005>006...VAZ008.

DMG

********************************************************************
EARLY MORNING FORECAST DISCUSSION
420 AM EST FRI FEB 14 2003

RADAR SHOWING RAIN PUSHING INTO OUR SOUTHERN COUNTIES.  SURFACE
TEMPERATURES ABOVE FREEZING IN ALL BUT NORTHEAST.  THINK IT WILL BE
ABOVE FREEZING BEFORE THE RAIN GETS THERE...BUT WILL KEEP A MIX
MENTIONED FOR THIS MORNING IN THE NORTHERN MOUNTAINS.  MODELS IN
PRETTY GOOD AGREEMENT OF PUSHING WARM FRONT IN OUR AREA TODAY
FOLLOWED BY THE SURFACE LOW AND UPPER TROUGH ON SATURDAY AND
SUNDAY.  ABUNDANT MOISTURE BEING PULLED FROM THE GULF.  ALSO STRONG
LOW LEVEL CONVERGENCE AND UPPER DIVERGENCE.  PWS EXCEED 1.
EXPECTING 2 DAYS OF SOAKING RAIN.  WILL ISSUE A FLOOD WATCH.  NOT
EXPECTING FLASH FLOODING...BUT WITH THE SATURATED GROUND...RIVERS
AND POOR DRAINAGE AREAS WILL LIKELY RISE QUICKLY THIS AFTERNOON.

CHA   52  50  59  48 / 100 100 100  80
TYS   48  46  57  44 / 100 100 100  80
TRI   46  43  53  40 / 100 100 100  80
OQT   48  46  57  44 / 100 100 100  80

GH

*********************************************************************
EVENING FORECAST DISCUSSION (UPDATE)
900 PM EST THU FEB 13 2003

CLOUDS GRADUALLY INCREASING ACROSS THE AREA.  PRECIP SHOULD ARRIVE
SOUTHERN AND WESTERN AREAS LATE. FORECAST FOR TONIGHT GENERALLY
APPEARS TO HAVE A DECENT HANDLE ON EXPECTED CONDITIONS. WILL ISSUE
UPDATE TO TWEAK A FEW TEMPS...BUT NO SIGNIFICANT CHANGES PLANNED.

*********************************************************************
AFTERNOON FORECAST DISCUSSION
325 PM EST THU FEB 13 2003

SATELLITE IMAGES SHOW HIGH CLOUDS MOVING ACROSS THE FORECAST AREA
LATE THIS AFTERNOON...AS A LOW PRESSURE SYSTEM DEVELOPS OVER THE
SOUTHERN PLAINS. A WARM FRONT IS EXPECTED TO DEVELOP TONIGHT ACROSS
THE DEEP SOUTH...AND THEN MOVE NORTH TOWARD THE SOUTHERN APPALACHIAN
REGION. STRONG WARM AIR ADVECTION IS EXPECTED BY TOMORROW MORNING...
AS MODELS INDICATE THAT A STRONG LOW LEVEL JET WILL DEVELOP ACROSS
THE FORECAST AREA. THIS LOW LEVEL JET WILL BRING ABUNDANT MOISTURE
FROM THE GULF OF MEXICO...WITH GOOD DIVERGENCE ALOFT PROVIDING FOR
ADDITIONAL LIFT. RAIN MAY BEGIN AS SNOW AND SLEET ACROSS THE HIGHER
ELEVATIONS OF NORTHEAST TN AND SOUTHWEST VA TOMORROW MORNING...BUT
SHOULD THEN QUICKLY CHANGE OVER TO ALL RAIN AS WARM AIR ADVECTION
INTENSIFIES BY MID MORNING. THIS SYSTEM LOOKS TO PRODUCE A GOOD
SOAKING RAINFALL AS PRECIPITABLE WATER VALUES RISE ABOVE AN INCH
AFTER WARM FRONT PASSAGE TOMORROW. A SERIES OF UPPER-LEVEL SHORT
WAVES WILL THEN CONTINUE TO TRIGGER RAINFALL UNTIL SATURDAY NIGHT...
WHEN THE SURFACE LOW MOVES OVER THE FORECAST AREA.

AROUND TEN INCHES OF SNOW COVER IS STILL BEING REPORTED ACROSS SOME
OF THE HIGHEST ELEVATIONS IN THE AREA...AND THINK THAT THE PROLONGED
MODERATE TO LOCALLY HEAVY RAINFALL TOMORROW AND SATURDAY MAY CAUSE
SOME FLOODING PROBLEMS...MAINLY WITH RIVERS AND SMALL STREAMS.
INSTABILITY WILL BE LACKING WITH THIS SYSTEM...SO DONT THINK THAT
CONVECTION (OR RESULTING FLASH FLOODING) WILL BE A PROBLEM. HOWEVER
IF THE FORECASTED RAINFALL AMOUNTS VERIFY (WITH AROUND THREE INCHES
OF RAIN POSSIBLE ACROSS THE NORTHERN CUMBERLAND PLATEAU)...THE
POWELL...CLINCH AND HOLSTON RIVERS COULD RISE ABOVE FLOOD STAGE ON
SATURDAY. WILL ISSUE AN SPS PRODUCT TO ADDRESS THIS POTENTIAL
FLOODING SITUATION.

AS FOR TEMPS...NGM AND AVN NUMBER ARE GENERALLY IN AGREEMENT THROUGH
THE FORECAST PERIOD AND LOOK REASONABLE. THE ONLY DISCREPANCY WAS
SEEN WITH TOMORROWS HIGHS WHERE A COMPROMISE BETWEEN THE TWO SEEMS
BEST.

THE FOLLOWING NUMBERS ARE PRELIMINARY AND FOR COORDINATION ONLY:

CHA   38  51  51  62 /  40 100 100 100
TYS   36  48  48  60 /  20 100 100 100
TRI   27  46  45  57 /  10 100 100 100
OQT   36  48  48  60 /  20 100 100 100

DMG
Hazardous weather outlook, Feb 14, 7:02 AM EST, 4 hours 58 minutes before
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-006-008-151100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
601 AM EST FRI FEB 14 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWESTERN
VIRGINIA...EAST TENNESSEE AND SOUTHWESTERN NORTH CAROLINA.

.DAY ONE...

A WARM FRONT MOVING NORTH TOWARD THE TENNESSEE VALLEY COMBINED WITH
AN APPROACHING TROUGH OF LOW PRESSURE WILL PRODUCE WIDESPREAD RAIN
TODAY.  SOME OF THE RAIN COULD BE HEAVY WITH FLOODING POSSIBLE LATE
TODAY AND TONIGHT.  RAINFALL BETWEEN 1 AND 2 INCHES ARE POSSIBLE
AREA WIDE BY SATURDAY MORNING.

* FLOOD WATCH................SEE WGUS66 KMRX - FFAMRX FOR DETAILS *

.DAYS TWO THROUGH SEVEN...

A CONTINUED INFLUX OF MOISTURE FROM THE GULF OF MEXICO COMBINED
WITH A FRONT MOVING SLOWLY ACROSS THE SOUTHERN APPALACHIANS WILL
PRODUCE PERIODS OF RAIN SATURDAY THROUGH SUNDAY MORNING.  SOME
OF THE RAIN COULD BE HEAVY WITH TOTAL RAINFALL BETWEEN 2 AND 3
INCHES POSSIBLE.  THE PERSISTENT RAINS OVER THE SAME AREAS MAY
PRODUCE FLOODING OF STREAMS AND CREEKS AND PONDING OF LOW LYING
AREAS.

* FLOOD WATCH................SEE WGUS66 KMRX - FFAMRX FOR DETAILS *

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.  SPOTTER
ACTIVATION MAY BE NEEDED DUE TO THE POTENTIAL FLOODING RAINS LATE
FRIDAY THROUGH SUNDAY MORNING.

DH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 flood. Local standard time, as filed.

Flood, Lee

When
February 14, 12:00 PM EST to February 17, 6:00 PM EST
Where
Lee forecast zone
Property damage
$50,000
Reported by
LAW ENFORCEMENT
Coordinates
36.705, -83.128 (the zone’s center; the record gives no point)

Flood, Russell

When
February 14, 12:00 PM EST to February 17, 6:00 PM EST
Where
Russell forecast zone
Property damage
$100,000
Reported by
LAW ENFORCEMENT
Coordinates
36.934, -82.096 (the zone’s center; the record gives no point)

Flood, Scott

When
February 14, 12:00 PM EST to February 17, 6:00 PM EST
Where
Scott forecast zone
Property damage
$100,000
Reported by
LAW ENFORCEMENT
Coordinates
36.714, -82.603 (the zone’s center; the record gives no point)

Flood, Washington

When
February 14, 12:00 PM EST to February 17, 6:00 PM EST
Where
Washington forecast zone
Property damage
$50,000
Reported by
LAW ENFORCEMENT
Coordinates
36.661, -82.074 (the zone’s center; the record gives no point)

Flood, Wise

When
February 14, 12:00 PM EST to February 17, 6:00 PM EST
Where
Wise forecast zone
Property damage
$800,000
Reported by
LAW ENFORCEMENT
Coordinates
36.954, -82.625 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2003Every state in 2003This day in weather historyWarnings in Virginia, February 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5343461, 5343462, 5343463, 5343464, 5343465.